Vecuronium question

  1. Had a patient on vecuronium tonight. Paralyzed, no longer bucking the vent. However, he started developing a paralytic ileus (bowel sounds very hypoactive--large residuals--tube feedings had to be turned off.) Can vercuronium also paralyze the smooth involuntary GI track muscles????
    P.S. What about the heart---if one were to get too big of a dose We try to keep the level of paralysis within a narrow confine by the train of four (peripheral nerve stimulator).
    •  
  2. 20 Comments

  3. by   CEN35
    yes it can cause paralysis to the intetinal muscles. so can zemuron, pavulon, succylcholine and diprovan.

    keeping the paralytic to a narrow confine as you say, doesn't neccesarily mean that your allowing the gi system to function that much better. vecuronium only lasts 20-45minutes. seems like a strange choice, because it sounds like this is a unit patient. unless your using it as a drip? i have really never heard of it being used as a drip either, mostly just for acute situations.

    as far as the heart goes? well.......i'm not a heart nurse.......but i think the only cardiac paralytic, is a kcl bolus! :chuckle


    me
  4. by   VickyRN
    Yes, using it as a drip. Usual dosage between 0.8 and 1.2 mcg/kg/minute. Interesting patient, turns out his kidneys decided they weren't going to work during my shift--acute renal failure (of course, I didn't know this 'till morning labs came back with elevated BUN/creatinine and K+ 6.3) Was having dysrhythmias all night long, due to such high potassium. Vecuronium was building up in his system also, not being cleared by renals, as was the diprivan and morphine.
  5. by   Rainagrey
    Hi there. IMHO, the paralytic ileus business is usually due to the opiate drips that get used along with the paralytic. Lately I've been hearing about using doses of neostigmine to make the ileus go away, but I dunno if it works. We routinely start patients like this on Reglan, but it's always a struggle.
  6. by   CEN35
    diprovan, vecuronium and mso4 all together??? why? somebody please help me out on this one?

    me
  7. by   codebluechic
    originally posted by cen35
    diprovan, vecuronium and mso4 all together??? why? somebody please help me out on this one?

    me

    rick,

    a paralytic is just that...no sedative or analgesic effects so you need the propofol and morphine. we use that combo a lot with open chests.
  8. by   sharann
    II am ignorant in this matter, but it seems to me that if we are keeping a person paralyzed for theraputic reasons, they deserve to be as "out of it" as possible. I can not imagine being intentionally paralyzed AND coherent. It would be horrifying.
  9. by   hoolahan
    The vecuronium is a skeletal mucle relaxant. The diprovan is a sedative, not really sure what the actual mechanism of action is, but it is not an analgesic, so maybe that is why the morphine was added Rick. Seems to me it is the morphine that would create the ileus, if it is due to the drugs. Renal failure and ileus? Is this person extremely acidotic as well? Is this a surgical sepsis? ARDS? Sounds like a challenge HT!! Keep us posted. Sounds like a bowel resection is immenent (dead gut?)
  10. by   Brownms46
    Originally posted by Healingtouch
    Yes, using it as a drip. Usual dosage between 0.8 and 1.2 mcg/kg/minute. Interesting patient, turns out his kidneys decided they weren't going to work during my shift--acute renal failure (of course, I didn't know this 'till morning labs came back with elevated BUN/creatinine and K+ 6.3) Was having dysrhythmias all night long, due to such high potassium. Vecuronium was building up in his system also, not being cleared by renals, as was the diprivan and morphine.


    Healingtouch I'm also. I would like to know if you could give a more definitive hx on this pt. Although I realize you couldn't determine any neurological changes, d/t his comprised neurologicial state ...but I'm wondering if the pt. was having "dysrhythmias all night long"...what dysrhythmias was he having that wouldn't make you suspect hyperkalemia?? Why would you wait till AM labs to find out...and not get a stat lab???? D/T ARF...was this pt. not having olyguria...pulmonary congestion or increased perpheiral edema that would have caused ARF to be suspected??? What did prove to be the cause of the ARF?

    I'm just scratching my head and would like to know more. I have a lot of questions...as I have never seen a pt. on a Vecuronium drip.....and would appreciate discussing this further if you don't mind???

    Thanks in advance..
    Last edit by Brownms46 on Mar 17, '02
  11. by   NicuGal
    We have used vec gtt with MSO4 and either Fentanyl and Versed! We have also used Pavulon with all the above for kids on Nitric treatment and high frequency ventilation.

    It is the morphine giving your patient the ileus!
  12. by   VickyRN
    Actually, "having dysrhythmias all night" was a bit of an exageration--he started bradying into 40's and 50's with corresponding drop in BP about 1AM--during the time I was giving him his bath. Thought at first maybe vagal response to tracheal, oral suction (mouth and trach care). This poor patient had endured a very complicated course during his hospital stay; had suffered a large inferior MI with blocked RCA late February (had passed out at church); in cath lab they had stented RCA, which was unsuccessful--low reflow--so remained blocked. Also, in cath lab, went into 3rd degree heart block and was transvenous paced for awhile. During my shift, he also started having SSS symtpoms with tachy-brady episodes, high junctional rhythm; was having some pauses--one 6.3 seconds !!!. He had had dysrhythmias before due to blocked RCA (we thought)--but had been in a pretty SR (off pacer) for about a week. Put him on pacer pads with pacer at bedside. Sats were dropping also, making vent adjustments, occasionally being manually bagged. Could no longer get him to respond to peripheral nerve stimulator, so titrated vecuronium down, then off. Also turned off diprivan and morphine. Had oliguria during the night (dr aware), but thought perhaps was due to ileus (tube feeds turned off due to high residuals) and pt started on NS @ 75cc/hr. Lungs had been junky for weeks due to ARDS complication (had also had a PE in RULand was on a heparin drip). No significant changes in lung sounds, FI02 was turned up to 100% from 65%. Went ahead and drew his morning labs early, at around 3AM, ABG/lytes included. ABG very acidotic (7.15, I believe); BUN/creatinine high (creatinine had increased from 1.2 to 2.1 in one day!) and K+ increased to 6.3! Pt had gone into acute renal failure, the high K+ was contributing to the dysrhythmias/ ARF was causing dangerous build-up of medications in blood stream (kidneys not clearing) which contributed to his ileus formation and perhaps to bradycardia and low BP (one side effect of vecuronium is bradycardia and hypotension--also high morphine levels probably caused the ileus, also contributed to low BP, as would high diprivan levels--low BP). We gave him the usual regimen for high K+--D50 1 amp, 10 units RH insulin IV, 1 amp calcium chloride, 30 grams K-excelate via PEG tube 4 hours apart. Should have suspected messed up lytes earlier; also should have perhaps suspected dig toxicity since pt also on dig--level did come back normal @ 1.3, but was d'cd anyway due to bradycardic episodes and pauses. Learned a lot from this patient (have only been in unit 5 months)--its amazing what a high K+ will due cardiac-wise. Next night, was better, but K+ started going to other way--went down to 3.5. Maintenance fluids changed to D51/2NS with 20mEq KCl. Pt then went into paroxysmal atrial fib with RVR to 160's 180's around change of shift!!! (Drew another stat set of lytes at 7AM, including Mg++, ionized calcium, phos, K+). BP holding up much better. ARF had resolved during the night, BUN/creatinine much better, good urinary output. Have been off, so haven't heard how he has done since. Thanks for all your input--with each new patient, I learn so much; itreally helps to hear what other more experienced nurses have to say.
  13. by   Brownms46
    Dear Healingtouch,

    Thank you so much for taking the time to post the detailed information that you did...:kiss I realize it was a chore to actually type it all down...but the case intriqued me, and I just had to know more. It seems as if he was a hand full, and the muti- system failure would be enough for any nurse to keep ahead of...new or othewise. More of what I would call a train wreck....but I like those kind....and as you say...you gained a lot also. Challenges like these trying...but well worth taking on.

    You have a explained a great deal...and Thanks for mentioning the dig...because I had wondered if he was receiviing also.

    But you brought up another point...that I have a question about...and that was the decision to give kayexalate per the GT with the ileus present???
    Also how was the AF w/RVR dealt with??? Did correcting the acidosis and the high K+ correct it??? Did he have cardioversion or meds?? How was the ileus treated??..

    I hope you do not feel I'm grilling you here. Most of my time here in Seattle has been spent away from critical care areas, and I just find this case very interesting

    OOPs...sorry just re-read the part about your being off and AF started at change of shift. OOh well...maybe you could answer when you have been back at work....if you have time that is.

    Thank you for taking to the time to explain this case to me..
    Last edit by Brownms46 on Mar 17, '02
  14. by   Jenny P
    As an MDA told me as he gave me some for knee arthroscopy:

    DIPROVAN= MILK OF AMNESIA!!!!!

    Great stuff if you don't want them to remember..... :chuckle :chuckle

close